Attribution of GI Symptoms to Antiretrovirals May Decrease Medication Adherence
Patients infected with HIV who attributed diarrhea to antiretroviral medications had decreased medication adherence.
Patients with HIV who experience diarrhea they attribute to antiretroviral (ARV) therapy have significantly worse adherence to medication compared with patients who do not experience these gastrointestinal adverse effects, according to results published online in AIDS Care.
The researchers used participant data from the prerandomization enrollment period of a larger study that tested an adherence improvement intervention. Participants were HIV-positive and either just starting or continuing treatment with ARVs (n=235). The study participants were asked to fill out a questionnaire about demographics, adherence, symptoms, and "bothersomeness" of symptoms. Each participant received an electronic medication monitoring pill bottle (Medication Event Monitoring System) to measure actual ARV adherence.
Participants commonly reported bloating and diarrhea, and they commonly attributed these symptoms to their ARVs. Although nausea was reported less frequently than bloating or diarrhea, it was most frequently attributed to ARVs.
Using t-tests, the researchers found that diarrhea was the only symptom that showed a statistically significant difference in mean adherence by symptom attribution to ARVs.
They did not find any modifying effect of symptom bothersomeness on the relationship between symptom attribution and ARV adherence.
"Incorporating patient beliefs about causes of symptoms into clinical care may contribute to improved symptom and medication management, and better adherence," the researchers wrote.
Swan H, Reisman JI, McDannold SE, et al. The relationship between gastrointestinal symptom attribution, bothersomeness, and antiretroviral adherence among adults with HIV [published online February 7, 2018]. AIDS Care. doi:10.1080/09540121.2018.1437254